EconPapers    
Economics at your fingertips  
 

Stable schemes for partial differential equations: the one-dimensional reaction–diffusion equation

João Teixeira

Mathematics and Computers in Simulation (MATCOM), 2004, vol. 64, issue 5, 507-520

Abstract: Reaction–diffusion equations are fundamental in modelling several natural phenomena. The numerical schemes used to solve these equations often suffer from numerical stability problems. In this paper, a new type of algorithm to solve the diffusion equation in a stable and explicit manner is extended to the reaction–diffusion equation. The new scheme imposes a fixed value for the stability coefficient below the stability limit, and uses this information in order to determine a new grid. The values of the variables at this grid are then obtained by interpolation from the original grid. The scheme is applied to the linear single kinetic reaction–diffusion equation and to the classical Fisher equation. Different possibilities of extending the new scheme to the reaction–diffusion equations are discussed. It is shown that, for the linear case, including both terms (reaction and diffusion) in the computation of the new grid gives more accurate results and is more correct than just including the diffusion term. To solve the non-linear Fisher equation, a fractional-step method, where the reaction and diffusion terms are solved separately, is chosen. The new scheme provides realistic results when compared with analytic solutions.

Keywords: Reaction–diffusion; Numerical stability; Fixed stability coefficients (search for similar items in EconPapers)
Date: 2004
References: View complete reference list from CitEc
Citations: View citations in EconPapers (1)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0378475403001599
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:matcom:v:64:y:2004:i:5:p:507-520

DOI: 10.1016/j.matcom.2003.10.001

Access Statistics for this article

Mathematics and Computers in Simulation (MATCOM) is currently edited by Robert Beauwens

More articles in Mathematics and Computers in Simulation (MATCOM) from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-19
Handle: RePEc:eee:matcom:v:64:y:2004:i:5:p:507-520